CSN Login
Members Online: 13

hair loss 20 years after treatment

cancerx2
Posts: 3
Joined: Nov 2010

Wanted to know if anyone experinces hair loss, not total, several years after their treatment has ended. I had Hodgkins twenty years ago and from time to time my hair still falls out almost to the point of having bald spots. I try to grow it longer and sometimes it gets almost to my shoulders and then starts to fall out and I have to get it cut to at least chin length and start over. Also my hair grows very slow. Just would like to know if others have the same problem and any advice as to what to do. I am grateful to have hair but would like to have it be decent looking.

cathyp's picture
cathyp
Posts: 366
Joined: Dec 2009

Have you or are you being monitored for hypothyroidism? Hair loss may be attributed to this and hypothyroidism is a common long term effect from treatment for HD. Also, what about your Vit D level? Hair loss can be a result of low Vit d levels.
Hope it is something easily remedied for you.

Cathy
HD 1989 - Rads
HD 1994 - ABVD
IDC 2008 - DMX

cancerx2
Posts: 3
Joined: Nov 2010

Thank you for your reply. I was tested for hypothyroidism. This was ok but my vit d is low, I am now on 2,000mg and my doctor wants me to slowly increase to 5,000 mg. I had no idea this could cause hair loss, hopefully this will help. This site is such a godsend, wish I had this site when I had cancer. Survivors and current cancer patients really need support from each other. Hope your Christmas is great, thanks again

bluerose's picture
bluerose
Posts: 1089
Joined: Jul 2009

I had a bone marrow transplant about 21 years ago now and had total body radiation too. That transplant was on a recurrance.

After my hair came back the second time I noticed that my hair was coming out more than average, could do a hair pull between my two fingers and like 2 dozen hairs would come out. I also noticed that at some points it was worse than others. It has given me a thinner spot on top of my head at the crown but not enough that it shows unless I comb my hair wrong so I have to work at hiding that little spot but again it's not bad.

Anywho I saw a dermatologist about the hair thinning and he said that it was from shock. He said that all kinds of shock can do this, emotional and physical and that this will then happen every few years on a regular basis more than inbetween. It's a shock cyle of hair loss. I forget how many years apart the hair is lost faster, it's either every 5 or 7 years but not sure. It goes in cycles like that after a shock to the system.

Of course there are other reasons for hairloss to as mentioned here like thyroid issues, which I have, plus other things can cause it too I'm sure. The dermatologist knew my history though and still pointed to shock issues.

I went to a naturopath to see if they could suggest something to stop the thinning and build up the roots and make the hair look thicker and the naturopath told me about a shampoo and condition in the product line called Jason. Jason is a whole line of various natural products. I am in Canada but I know you can get it in the States and online too.

She told me to get the blue labelled bottle of Jason shampoo and conditioner that says 'Natural Biotin Shampoo'. It also says 'hair fortifying shampoo' on the blue label. I have noticed a big difference in my hair looking fuller and it definitely does not fall out like it used to and if the cycles of stress are still there they are way better cause I don't notice it at all.

It will take awhile to get the benefit of this shampoo and conditioner but it definitely worked for me, hope it works for you too. In Canada it's about 7 dollars a bottle, maybe a little more.

Make sure you pass this by your doctor though before you try it. I am one who always does that myself in case there is something in the products you shouldn't have. This is an all natural product though. Still you need to check with your pharmacist and doctor.

Hope this helps you.

Blessings,
Bluerose

cancerx2
Posts: 3
Joined: Nov 2010

Thank you Bluerose, you have such a wealth of information to share. I noticed you post alot and I am sure you help alot of people. I will try the Jason products. I am so glad I found this site, I don't know about you but when I was going through treatments there was not alot of support out there. Us survivors need a place like this to voice our concerns about health problems we now have so doctors will take the complaints seriously.Until this site,I knew nothing about chemo brain, just thought I was a little slow, now I know why. Thank you again for your help

bluerose's picture
bluerose
Posts: 1089
Joined: Jul 2009

Yikes I am such a bladder mouth typer. lol. I didn't realize I posted that much, wow. Somebody stop me. lol.

Well I am a 23 year survivor so during that time you go through alot of stages and as a long term survivor of a bone marrow transplant I have alot of after effects of treatments so there is alot to talk about if anyone wants to discuss something I have been through as well. Have picked up a bit along the way. Heck if you can't help someone after going through all of this cwappola then what's the point eh? lol.

That is the beauty of a site like this - validation. I know that years ago when I was experiencing the side effects and late effects of the harsh treatments I had some doctors wanted me to see a shrink because they had no idea ( I don't think?) that the methods might well be the cause but they do now. I went through hell thinking, like you did, yikes I'm nuts but inside I knew what I was feeling and so persisted. Today the docs openely discuss the side effects of the treatments but emotional damage has been done for many of us in invalidating our pain and sufferings. Hard to get over sometimes.

Sites like this with survivors chiming in on issues we discuss give us the validation we so desperately need and deserve. It's fantastic.

Hope you get alot out of the site, so many do.

All the best in the New Year.

Blessings,
Bluerose

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network